Illinois Journal of Mathematics

Long turns, INP’s and indices for free group automorphisms

Thierry Coulbois and Martin Lustig

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The goal of this paper is to introduce a new tool, called long turns, which is a useful addition to the train track technology for automorphisms of free groups, in that it allows one to control periodic INPs in a train track map and hence the index of the induced automorphism.

Article information

Source
Illinois J. Math., Volume 59, Number 4 (2015), 1087-1109.

Dates
Received: 2 May 2016
Revised: 12 May 2016
First available in Project Euclid: 27 February 2017

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1488186022

Digital Object Identifier
doi:10.1215/ijm/1488186022

Mathematical Reviews number (MathSciNet)
MR3628302

Zentralblatt MATH identifier
1382.20029

Subjects
Primary: 20E05: Free nonabelian groups 20E08: Groups acting on trees [See also 20F65] 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 57R30: Foliations; geometric theory

Citation

Coulbois, Thierry; Lustig, Martin. Long turns, INP’s and indices for free group automorphisms. Illinois J. Math. 59 (2015), no. 4, 1087--1109. doi:10.1215/ijm/1488186022. https://projecteuclid.org/euclid.ijm/1488186022


Export citation

References

  • M. Bestvina and M. Feighn, Hyperbolicity of the complex of free factors, available at \arxivurlarXiv:1211.1730.
  • M. Bestvina, M. Feighn and M. Handel, Laminations, trees, and irreducible automorphisms of free groups, Geom. Funct. Anal. 7 (1997), no. 2, 215–244.
  • M. Bestvina and M. Handel, Train tracks and automorphisms of free groups, Ann. of Math. (2) 135 (1992), no. 1, 1–51.
  • T. Coulbois, Experimental results about indices of free group automorphisms. In preparation.
  • T. Coulbois and A. Hilion, Botany of irreducible automorphisms of free groups, Pacific J. Math. 256 (2012), no. 2, 291–307.
  • T. Coulbois and M. Lustig, Index realization for automorphisms of free groups. In preparation.
  • M. Culler and K. Vogtmann, Moduli of graphs and automorphisms of free groups, Invent. Math. 84 (1986), no. 1, 91–119.
  • D. Gaboriau, A. Jaeger, G. Levitt and M. Lustig, An index for counting fixed points of automorphisms of free groups, Duke Math. J. 93 (1998), no. 3, 425–452.
  • D. Gaboriau and G. Levitt, The rank of actions on $\mathbb R$-trees, Ann. Sci. École Norm. Sup. (4) 28 (1995), 549–570.
  • U. Hamenstädt, The boundary of the free splitting graph and the free factor graph, available at \arxivurlarXiv:1211.1630v4.
  • M. Handel and L. Mosher, Axes in outer space, Memoirs AMS, vol. 1004, AMS, Providence, 2011.
  • A. Jäger and M. Lustig, Free group automorphisms with many fixed points at infinity, The Zieschang Gedenkschrift, Geom. Topol. Monogr., vol. 14, Geom. Topol. Publ., Coventry, 2008, pp. 321–333.
  • I. Kapovich, Algorithmic detectability of iwip automorphisms, Bull. Lond. Math. Soc. 46 (2014), 279–290.
  • I. Kapovich and M. Lustig, Invariant laminations for irreducible automorphisms of free groups, Q. J. Math. 65 (2014), no. 4, 1241–1275.
  • I. Kapovich and C. Pfaff, A train track directed random walk on $Out(F_r)$, available at \arxivurlarXiv:1409.8044.
  • G. Levitt and M. Lustig, Irreducible automorphisms of $F_n$ have North–South dynamics on compactified outer space, J. Inst. Math. Jussieu 2 (2003), no. 1, 59–72.
  • G. Levitt and M. Lustig, Automorphisms of free groups have asymptotically periodic dynamics, J. Reine Angew. Math. 619 (2008), 1–36.
  • M. Lustig, Conjugacy and centralizers for iwip automorphisms of free groups, Geometric group theory, Trends Math., Birkhäuser, Basel, 2007, pp. 197–224.
  • H. Masur and J. Smillie, Quadratic differentials with prescribed singularities and pseudo-Anosov diffeomorphisms, Comment. Math. Helv. 68 (1993), 289–307.
  • K. Vogtmann, Automorphisms of free groups and outer space, Geom. Dedicata 94 (2002), 1–31.